Kansas, 2009

Hail in Kansas, August 10, 2009

August 10, 2009 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 2:01 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 2:01 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 AM MDT MON AUG 10 2009

.DISCUSSION...
247 AM MDT MON AUG 10 2009

THE ONGOING CLUSTER OF TSRA IS EXPECTED TO CONTINUE PAST SUNRISE.
LEADING EDGE NOW IN SW NE WITH A RENEWED CLUSTER APPROACHING OUT
OF ECNTRL CO. THE CO CLUSTER IS EXPECTED TO SWEEP ACROSS MUCH OF
THE CWA OVER THE NEXT SEVERAL HRS. I HAVE SOME CONCERN WITH HYDRO
ISSUES ACROSS YUMA CNTY SHOULD MORE VIGOROUS CONVECTION COME
ACROSS THE CNTY. 88D ESTIMATES HAVE SPOT 3 TO 4 AMOUNTS FROM
EARLIER ACTIVITY, YET THESE AMOUNTS ARE ACERBATED DUE TO HAIL
CONTAMINATION. NO REPORTS OF FFLOODING HAVE BEEN RECEIVED AT THIS
TIME BUT SOMETHING TO MONITOR OVER THE NEXT 2 TO 4 HRS. I UPDATED
THE GRIDS TO REFLECT HIGH PRECIP CHANCES ACROSS THE CWA THROUGH
THE MID-MORNING HRS.

OFF INTEREST IS HOW THE ACTIVITY WILL IMPACT TODAYS HIGH TEMPS
AND ADDITIONAL PRECIP CHANCES LATE THIS AFTERNOON AND TONIGHT. I REMAINED
ON THE COOL SIDE OF NWP AND LEFT INHERITED AFTERNOON/EVENING
PRECIP FCST INTACT. DAY SHIFT WILL HAVE TO ASCERTAIN STABILITY
ISSUES POST THE INCOMING MCS.

OTHERWISE, WE SLOWLY MODIFY AND PROGRESSIVELY DRY OUT WITH EACH
PASSING DAY UNDER AMPLIFYING ULVL RIDGING. BEST OPPORTUNITY FOR
AFTERNOON TSRA ON TUE AND WED APPEARS TO BE ACROSS THE CO ZONES.
THE HOT DAYTIME TEMPS SHOULD BE KNOCKED BACK DOWN THIS WEEKEND
WITH THE PASSAGE OF COLD FRONT ON SAT.

05

&&

.AVIATION...
1132 PM MDT SUN AUG 9 2009

FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER
DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD
AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR
IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL
THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 10, 2:50 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
350 AM MDT MON AUG 10 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
350 AM MDT MON AUG 10 2009 /450 AM CDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS
MUCH OF THE AREA. THE STORMS WILL MOVE GENERALLY FROM WEST TO
EAST. LARGE HAIL AND LOCALLY HEAVY RAIN FALL WILL BE THE MAIN
THREATS FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE OUT OF
THE AREA BY NOON TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND WEDNESDAY AFTERNOONS
PRIMARILY ACROSS EASTERN COLORADO. HAIL AND LIGHTNING APPEAR TO
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Aug 10, 12:02 AM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM MDT MON AUG 10 2009

COZ090-100800-
YUMA COUNTY-
102 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING
NORTHEAST AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Aug 10, 12:57 AM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM MDT MON AUG 10 2009

NEZ079-100900-
DUNDY-
157 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF
HEARTSTRONG...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP
Special weather statement, Aug 10, 1:46 AM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 AM MDT MON AUG 10 2009

NEZ080-100915-
HITCHCOCK-
346 AM CDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF ENDERS TO 8 MILES NORTH OF PARKS TO HAIGLER...AND MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP
Special weather statement, Aug 10, 3:25 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 AM MDT MON AUG 10 2009

COZ091-101130-
KIT CARSON COUNTY-
425 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 425 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARRIBA...OR 13 MILES WEST OF FLAGLER...AND
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP

The radar

The Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sherman

When
August 10, 4:15 AM MST
Where
Sherman County, 9.94 mi NW of Goodland Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.480, -101.820

Nickel sized hail was reported covering the ground.

Hail, Thomas

When
August 10, 6:40 AM CST
Where
Thomas County, 1.9 mi SE of Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.414, -100.871

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185678, 185680.